The Food & Drug Administration (FDA) has just recently approved the drug Dupixent for treating atopic dermatitis (eczema). It is a human monoclonal antibody (dupilumab) that targets two inflammatory molecules – IL-4 and IL-13 – the main driving forces for the rash and itch that characterize eczema. This drug is intended for people with moderate-to-severe eczema that is not otherwise controlled by antihistamines or topical steroids.
The medicine is administered by subcutaneous injection from a pre-filled syringe. The current recommendation is that initial therapy be done in a doctor’s office, but once safety is established, it can be done at home.
The main side effects reported by the FDA are local injection site reactions, conjunctivitis and eye dryness and activation of oral herpes. Very rarely allergic reactions occurred.
So far, it is only approved for non-pregnant adults. The drug trials demonstrated fairly dramatic results with 40% of participants having complete clearing of their rash within 16 weeks.
Nemolizumab is an investigational monoclonal antibody that is showing real promise in treating moderate-to-severe atopic dermatitis (eczema). It inactivates Interleukin 31 (an inflammatory molecule associated with the often-intense itch of eczema).
Dear Dr. K: My father, who is 70, has had two near-fatal anaphylactic reactions to yellow jacket stings. His cardiologist says he shouldn’t see an allergist for venom immune therapy (VIT) because he‘s on a beta-blocker since he had a heart attack. What should I tell him?
Tell him it’s a matter of relative risk and he should see an allergist. This is a complex problem, but not a rare one, so a little explanation will help.
First of all, when studies are done on people who die from insect stings, it is actually more frequent in people over 50. It seems that the anaphylaxis from the sting is more liable to be fatal because of underlying cardio-vascular disease. Your father falls into this category.
When VIT was first introduced in the 1970s the standard recommendation was to not give it to people on beta-blockers. The reason for this is that there is greater risk for a severe reaction to the shot itself as it’s being built up. Keep in mind VIT involves giving the venom that caused anaphylaxis (via the sting) in the first place.
However, as time has passed and more deaths have occurred in untreated patients, this recommendation has been re-thought.
In fact, a number of academic research centers have undertaken controlled trials of VIT in patients on beta-blockers. From their vantage point it has been learned that VIT can be safely done. A large study by the University of Bern found that their patients on beta-blockers had fewer shot reactions than their patients not on beta-blockers, and there were no deaths.
Which brings us back to the concept of relative risk. Your father has much greater risk from the sting than from the shot.
In general, when VIT is done on patients on a beta-blocker a more gradual build-up is followed, thus reducing risk even further.
By Sasha Klemawesch –
A recent article in the Annals of Emergency Medicine gave me both pause for thought and a good chuckle.
The researchers studied human behavior on escalators and moving airport sidewalks.
They observed that more than 90% of passengers in these conveyances failed to move by stepping or walking, despite having no one in their immediate path. Moreover, they observed fairly frequent startle responses when fellow “travelers” asked to be able to step or walk past.
A small percent of the time (10%), they observed individuals refusing to move over to allow passage. And in 3% of the time, persons actually stuck out their arms and legs to prevent passage.
Researchers named this – wait for it – “Transient Walkway-Induced Torpor (TWIT); and in cases seen on the moving stairways, “Escalator-Induced Extremity Immobility Obstruction (EIEI-O).”
Bet you’ll remember this when you ride your next conveyance.
A peanut patch vaccine is the newest option being studied for children with severe allergy to
The two types of “vaccine” that have received the greatest study are oral immunotherapy (OIT), and
sublingual immune therapy (SLIT). Both approaches are flawed and thus have not been approved by the
Oral therapy provides the best results in terms of vaccine protection against peanut exposure, but it
has an intolerably high frequency of side effects. Sublingual therapy is less prone to side effects, but,
unfortunately, does not provide very good vaccine protection.
The new approach: epicutaneous immunotherapy (EPIT) seems to be the answer. It provides an
excellent level of protection with few side effects.
The peanut extract is administered by a patch worn on the skin. The dosage is gradually increased by
increasing the length of time the patch is in place.
The Medical Letter recently published guidelines for treating COPD (chronic obstructive pulmonary disease):
- For all COPD patients – Stop smoking.
- Patients with mild disease should use a short-acting bronchodilator inhaler as needed: either albuterol (beta agent), or ipatropium (muscarinic agent), or a combination of both (combivent).
- Patients with moderate disease should use regular inhaler treatments of a long-acting broncho-dilator – either a beta, muscarinic or combination agent.
- Patients with severe disease should add a daily inhaled steroid to step 3 and consider oxygen therapy.
- Pulmonary rehab is a vital therapy for all patients with COPD.
The FDA has mandated that over-the-counter products containing chlorhexidine gluconate be labeled citing the risks of allergic reactions, including the rare anaphylaxis. Chlorhexidine is used as a topical antiseptic wash but is also found in prescription oral rinses. In medical settings, chlorhexidine is often used as a pre-op scrub or as a cleanser prior to IV or central line placement.
The Mayo Clinic estimates that 1% of the American population has undiagnosed celiac disease (gluten sensitivity).
Uppercase terms for longer names of ailments are very common. The ones mentioned here are the two most common mimics of true food allergy in infants.
Symptoms of FPIES (food protein-induced enterocolitis syndrome) are vomiting/reflux with diarrhea, and of FPIAP (food protein-induced allergic proctocolitis), colic and diarrhea. Blood (either visible or microscopic) in the stool is common with both.
FPIAP tends to occur at younger ages, often in the first two weeks of life, and occurs in infants who are exclusively breast-fed and those receiving formula. FPIES emerges later at around 5-8 months.
The allergic antibody IgE, which is the driving force for traditional food allergy and other allergic conditions, apparently isn’t involved.
The leading cause for both conditions is cow milk protein, accounting for 71% of FPIAP, and 79% of FPIES. The next most common cause is soy. This is especially problematic when the infant is bottle-fed as the next common protein base for infant formula (after cow milk) is soy. Much less common causes include eggs, lentils, grains, fish, meat and nuts.
Diagnosis confirmation can be obtained in a clinical setting by doing an oral food challenge where the suspected food is purposefully given after a period of avoidance, and then observing for the symptoms.
For a mother who is exclusively breastfeeding her baby, removing the food from the mother’s diet cures the problem.
Some good news is that more than 90% of children outgrow these problems by age 2. Unfortunately, about 20% of these afflicted children will go on to develop traditional food allergies.
Many people among us contend with unknown-to-us dreadful conditions. Periodically in this newsletter, we highlight new research that could lead to a truly better life for some of our neighbors.
One such challenge is hereditary angioedema (HAE) – a genetically inherited disorder that leads to severe, and sometimes life-threatening, swelling throughout the body. Often-affected areas are the extremities, gut, face and airway. A deficiency of the protein C-1-esterase inhibitor is the culprit. Lack of this protein allows a build-up of kallikrein, kininogen and bradykinin, causing the tissue swelling.
Fairly early-stage research reported recently in the New England Journal of Medicine into the use of Lanadelumab in treating HAE revealed startling positive results. These monoclonal antibodies removed kallikrein through bi-weekly administration by subcutaneous injection. The result showed almost complete cessation of the swelling attacks.
Additional studies will be required before the FDA approval can be forthcoming, but if use of Lanadelumab proves to be safe, it will be a major improvement in preventive therapy for HAE.